Wisconsin, 2017

Tornado and Hail in Wisconsin, July 12, 2017

July 12, 2017 · NWS GRB · 7 events in 5 counties and zones

Scattered thunderstorms developed ahead of a cold front and moved across northern and central Wisconsin. A few of the storms became severe, with large hail, damaging winds, a funnel cloud, and even a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed ahead of a cold front and moved across northern and central Wisconsin. A few of the storms became severe, with large hail, damaging winds, a funnel cloud, and even a tornado. Hail as large as half dollar size fell northwest of Eagle River (Vilas Co.) and near Long Lake (Florence Co.). High winds from the storms downed trees and power lines near Goodman (Marinette Co.) and near Egg Harbor (Door Co.).

The most significant damage occurred in Portage County, where a tornado caused minor damage to crops and damaged an outbuilding, and a wet microburst uprooted several trees and damaged several others.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 12, 1:43 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 1:43 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CDT Wed Jul 12 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 243 PM CDT Wed Jul 12 2017

Mesoanalysis showed a surface low over west central WI, with a cold
front extending from the western U.P. SWWD into west central WI
and southeast MN. GOES-16 one-minute imagery and radar was showing
convection starting to develop in an area of moisture convergence
along the front, where CAPE had increased to 2000-2500 j/kg and
the cap had eroded. Expect convection to continue to develop and
strengthen over the next hour or two, with scattered strong to
severe thunderstorms moving through the forecast area in the late
afternoon and evening. Have added damaging winds and large hail to
the forecast between 21z-04z. The threat of thunderstorms will
wane after the front clears the area later this evening.

Much cooler canadian air will settle across the region later
tonight into Thursday. The cool air mass, combined with abundant
low-level moisture will lead to widespread low cloud development,
which should linger through the day on Thursday. The upper trof
current over southern Manitoba/Ontario and northern MN will brush
northern WI, and bring some light showers later tonight into
Thursday. Much cooler high temperatures will range from the lower
to middle 60s north to the lower to middle 70s south on Thursday.

.LONG TERM...Thursday Night Through Wednesday
Issued at 243 PM CDT Wed Jul 12 2017

Initially, the mean flow to consist of a western Canada/eastern
Pacific upper trough, a Rockies upper ridge and an eastern NOAM
upper trough. This upper ridge is forecast to shift east into the
Plains late this weekend and weaken with time as the northern part
of the western trough spreads east into central Canada. Toward the
middle of next week, an upper high to be centered over the central
Plains with the main jet axis running along the U.S.-Canadian
border. The main forecast concerns to be convective potential
(severe?) on Saturday and how warm to take temperatures next
Tuesday/Wednesday.

There may be a few lingering showers or thunderstorms across parts
of northern/eastern WI into Thursday evening as the mid-level
trough axis gradually shifts to the east. Rain chances should then
end for the rest of Thursday night as high pressure pushes into
the Upper MS Valley and send drier air into WI. Time sections show
a decent amount of low-level moisture to hang around through the
night, thus it may be difficult to shake the clouds. Even if some
breaks did occur, would expect patchy fog/low clouds to develop,
so have kept most areas mostly cloudy Thursday night. Min
temperatures to range from the upper 40s to around 50 degrees
north-central WI, middle to upper 50s east-central WI. This area
of high pressure is forecast to build across the western Great
Lakes on Friday, bringing increasing sunshine and a pleasant day
to northeast WI. Temperatures will be a bit below normal with
readings topping out mainly in the middle to upper 70s.

Quiet conditions would continue through Friday night as the high
pressure slowly sinks south toward southern sections of the Great
Lakes. Skies should be mostly clear for most locations through the
night, although some late night high clouds may begin to push into
northern WI ahead of our next weather maker (a cold front) that is
forecast to reach northern MN by 12z Saturday. Min temperatures
Friday night to be in the middle 50s north-central, upper 50s to
around 60 degrees elsewhere. Models are fairly consistent in
taking this cold front southeast into at least northwest WI by 00z
Sunday. This timing would allow for plenty of daytime heating to
occur and with dew points rising into the middle 60s (on average),
MUCAPES across central WI could surpass 2K J/KG with LI's as low
as -8. 0-6km bulk shear > 30kts should allow convection to
organize in the vicinity of the cold front and push into northern
WI Saturday afternoon. SPC has already outlined northeast WI under
a 15% risk of severe storms Saturday afternoon/night and hard to
argue given the parameters. Max temperatures on Saturday will jump
above normal with lower 80s near Lake MI, lower to middle 80s
elsewhere.

Showers/thunderstorms would continue through most of Saturday
night as the cold front pushes southeast of the forecast area
during the early morning hours of Sunday. The main risk would be
for damaging winds. Behind the departed cold front, another area
of high pressure is forecast to build into the western Great Lakes
on Sunday. Look for skies to become mostly sunny with cooler/less
humid conditions. Max temperatures to range from the middle 70s
near Lake MI/north-central WI, upper 70s to around 80 degrees
elsewhere.

This area of high pressure to remain over the Great Lakes through
Monday, thereby keeping dry conditions intact with temperatures
close to normal. This would bring max temperatures on Monday into
the middle to upper 70s lakeside, mainly lower 80s for everyone
else.

Forecast confidence begins to drop late Monday night into Tuesday
as the ECMWF wants to send the next cold front toward (Monday
night)/into WI (Tuesday), while the GFS only brings the frontal
boundary into western Lake Superior to central MN. The CMC is most
aggressive shooting the front through all of northeast WI by 00z
Wednesday with a severe potential. For now, have placed low-end
pops in the forecast. Extent of any precipitation will also impact
max temperatures (cooler CMC/warmer GFS) on Tuesday. Have hedged
toward the warmer side of guidance with readings around 80 degrees
near Lake MI, lower or middle 80s elsewhere. Obviously, the
location of the cold front will dictate how high to hit the
precipitation chances going into Wednesday. Have followed the
model consensus which keeps a small chance pop in the forecast
through Wednesday. Temperatures may slip a degree or two from
Tuesday, but remain slightly above normal for mid-July.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1008 AM CDT Wed Jul 12 2017

Patchy IFR/MVFR ceilings should mix out in most areas by the
beginning of the TAF period. Scattered strong to severe
thunderstorms are expected to develop in association with a cold
frontal passage late this afternoon and evening, so have attempted
to frame out the best time period at each TAF site. A cooler air
mass and abundant low-level moisture will likely lead to
widespread low clouds over the region later this evening through
Thursday morning. IFR/MVFR conditions are likely, and even lower
ceilings are possible for a period late tonight into early
Thursday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Jul 12, 1:47 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CDT Wed Jul 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe storms into this evening, ending
in eastern Wisconsin around 9 pm or 10 pm. Damaging winds, large
hail and torrential rainfall will be the primary threats. An
isolated tornado is also possible, especially over parts of
central and east central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Saturday afternoon and evening as a
cold front tracks through the western Great Lakes. Some of these
storms could be strong to severe.

Thunderstorms are also possible Tuesday and Wednesday as another
cold front slowly drops through the region. It is too early to
determine whether any of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

LMZ521-522-541>543-132000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms with strong winds,
large hail and torrential rainfall through about 10 pm. Patchy
dense fog will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Saturday afternoon and evening as a
cold front tracks through the western Great Lakes. Some of these
storms could be strong to severe.

Thunderstorms are also possible Tuesday and Wednesday. While it is
too early to determine the potential strength of these storms, any
thunderstorm activity could pose a hazard to mariners.

Kieckbusch/Kallas

In the hours before

Special weather statement, Jul 12, 2:37 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
337 PM CDT WED JUL 12 2017

WIZ005-010-018-122130-
Vilas WI-Oneida WI-Lincoln WI-
337 PM CDT WED JUL 12 2017

...STORMS DEVELOPING OVER NORTH-CENTRAL INTO WESTERN WISCONSIN...

At 334 PM CDT, Doppler radar was tracking a developing line of
thunderstorms extending from 8 miles south of Marenisco to 7 miles
southeast of Mercer to 9 miles southeast of Sheldon to near Fall
Creek. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Eagle River, Lac Du Flambeau, Tomahawk, Boulder Junction, Tripoli,
Squirrel Lake, Willow Reservoir, New Wood Wildlife Area, Minocqua and
Arbor Vitae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch is now in effect until 1100 PM CDT for
north central Wisconsin.

LAT...LON 4612 8904 4515 9004 4598 9005 4598 8993
      4608 8993 4625 8966
TIME...MOT...LOC 2034Z 260DEG 39KT 4626 8965 4607 8997 4522 9082 4476
9132

AK
Special weather statement, Jul 12, 3:35 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
435 PM CDT WED JUL 12 2017

WIZ005-011-122215-
Vilas WI-Forest WI-
435 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST AND VILAS
COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boulder Junction, or 21 miles northwest of Eagle River, moving east
at 30 mph.  Another strong storm was located 2 miles west of
Thousand Island Lake also moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eagle River, Phelps, Boulder Junction, Arbor Vitae, Woodruff,
Conover, Franklin Lake Campground, Sayner, Anvil Lake Campground and
Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4606 8888 4587 8875 4588 8905
      4590 8905 4590 8917 4588 8918 4589 8930
      4590 8930 4590 8979 4623 8981 4625 8968
TIME...MOT...LOC 2133Z 262DEG 26KT 4605 8964

EB
Special weather statement, Jul 12, 3:38 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
438 PM CDT Wed Jul 12 2017

WIZ005-010-011-018-019-030-035-036-122300-
Vilas-Oneida-Forest-Lincoln-Langlade-Marathon-Wood-Portage-
438 PM CDT Wed Jul 12 2017

...SCATTERED STRONG TO SEVERE STORMS LATE THIS AFTERNOON...

Doppler radar continued to indicate a line of scattered
thunderstorms moving across parts of north-central and central
Wisconsin. Some of these storms have become strong at times and
may become severe late this afternoon or early this evening. Large
hail, damaging wind gusts and torrential downpours are all
possible. A severe thunderstorm watch remains in effect until 11
PM this evening.

AK

The radar

The Marquette radar (KMQT), 148 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Vilas

When
July 12, 4:25 PM CST
Where
Vilas County, 4.57 mi NNW of Eagle River Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.990, -89.310

Half dollar size hail fell northwest of Eagle River.

Hail, Florence

When
July 12, 5:40 PM CST
Where
Florence County, 1.68 mi NE of Long Lake
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
45.850, -88.650

Half dollar size hail fell near Long Lake and winds from the storms downed a few trees.

Thunderstorm Wind, Marinette

When
July 12, 6:10 PM CST
Where
Marinette County, 0.48 mi E of Goodman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.630, -88.340

Thunderstorm winds estimated at 60 mph downed several trees and power lines in Goodman. The time of this report was estimated based on radar data.

Funnel Cloud, Portage

When
July 12, 7:20 PM CST
Where
Portage County, 3.04 mi ESE of Custer
Reported by
Trained Spotter
Coordinates
44.510, -89.360

A spotter observed a funnel cloud between Stevens Point and Iola.

Tornado, Portage

When
July 12, 7:30 PM CST to 7:32 PM CST
Where
Portage County, 2.22 mi S of Custer to 2.31 mi NNE of Arnott
Rating
EF0
Path length
0.73 mi
Path width
30 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.488, -89.428

A weak tornado produced minor crop damage and damaged the roof of an outbuilding (DI 1, DOD 2) which resulted in the building losing a wall.

Thunderstorm Wind, Portage

When
July 12, 7:43 PM CST
Where
Portage County, 3.7 mi NW of Nelsonville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.540, -89.350

A wet microburst from a thunderstorm produced winds to at least 65 mph. About a half dozen trees were uprooted and another half dozen heavily damaged.

Thunderstorm Wind, Door

When
July 12, 8:45 PM CST
Where
Door County, 1.62 mi ESE of Egg Harbor
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.040, -87.250

Thunderstorm winds estimated at 65 mph uprooted about 10 trees east of Egg Harbor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714194, 714197, 714207, 714957, 699991, 714208, 714209.